1Department of Anesthesiology and Intensive Care, Military Hospital Mohammed V, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, Morocco
2Department of Pediatric Intensive Care, Rabat Children’s Hospital, Avicenna University Hospital, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, Morocco
Submission: February 09, 2021; Published: March 11, 2022
*Corresponding author: Bouaiyda Ayoub, Department of Anesthesiology and Intensive Care, Military Hospital Mohammed V, Faculty of Medicine and Pharmacy of Rabat, Mohammed V University, Rabat, Morocco, Tel: +212666780907
How to cite this article: Bouaiyda A, Boubekri A, Bentalha A, Koraichi A, Bensghir M, et al. Propofol Induced Priapism in Pediatric Population: About
002 Two Cases. J Anest & Inten care med. 2022; 12(1): 555826. DOI 10.19080/JAICM.2022.12.555826
Propofol is a hypnotic/ sedative widely used in the anesthesia field and intensive care units. However, despite its efficacy and pharmacodynamic benefits, many adverse events have been reported since its use began, varying in severity and importance. Recently several cases of propofol induced priapism in the pediatric population were described. We will report the case of two pediatric patients who presented a priapism following the administration of propofol in different situations and discuss these findings with literature.
Propofol is a sedative drug that is used widely to induct anesthesia and sedate patients in the ICU, its pharmacodynamic characteristics, makes it the ideal drug to use for many anesthesiologists and intensive care doctors. However, even though that the side effects are less frequent but some of them are fatal and dangerous. It goes from a simple rash to catastrophic events .
Priapism is known to be one of the rarest side effects of propofol use. We are here to report two cases of Propofol induced priapism in pediatric population.
A 3 years old patient with no history of previous illness, was presented to the operation room to undergo a circumcision. The preoperative anesthesia checkup revealed no objection to undergo the procedure.
In the operating room, the patient was monitored, the vitals were stable. First the patient was sedated by sevoflurane, in order to get an intravenous access, and then propofol was injected at the dose of 4 mg/kg. The laryngeal mask was inserted and verified by auscultation and the capnography.
However, 3 minutes after the administration of the propofol and before the penile block. The patient presented a priapism which that lasted about 4 minutes before resolving spontaneously (Figure 1).
A 7 years old patient, with no history of previous illness, was presented to emergency department with generalized seizures and fever. The parents reported that their son had fever and cough 7 days before and was put under treatment by his pediatrician. However, his condition didn’t improve, and he presented a conscious loss and started to have seizures with no gain of consciousness.
The examination found an unconscious patient with normal pupils, a temperature at 40 °C, elevated heart rate at 160 beat per minute, normal blood pressure at 130/70 mmHg, and normal SpO2 at 96%.
In front of these finding we decided to intubate the patient and stabilizing him for further investigation. We used propofol at the dose of 4mg/Kg, rocuronium at 1,2 mg/kg and fentanyl at 4ug/
kg. Moments after the administration, the patient presented a
priapism that lasted for minutes (Figure 2) and then disappeared
moments after that with no recurrence in time. The final diagnosis retained was a bacterial meningitis and the patient was discharged
from the hospital days after the completion of the treatment with
Priapism is a pathologic engorgement of the penis in the
absence of sexual arousal. It is classified as a low-flow, ischemic
state or a high-flow, nonischemic state. Low-flow priapism is the
more common of the 2 states and is characterized by lack of venous
drainage from the corpora cavernosa, vascular stasis, acidosis, and
tissue hypoxia . Many pathological states cause priapism going
from hematological malignancies and disorders, trauma, and even following the use of certain drug.
Propofol has been described to cause priapism as a side effect
of its administration, The exact mechanism by which propofol
may cause priapism is unknown. Sweni et al. hypothesized that
propofol may cause priapism by acting both centrally in affecting
NMDA receptors, GABA, serotonin, and dopamine, and locally by
increasing nitric oxide smooth muscle relaxation .
Even though the direct causality is not totally established,
propofol induced priapism was reported many times in the
literature [2,4-6] The temporal relationship and the lack of other
explanation and the spontaneous resolution after the withdrawal
of propofol are all in favor of the authenticity of this side effect.
In our patients, and using the Naranjo scale , which created
a probability scale to determine if an adverse reaction is due to a
specific medication. The timing of the priapism, the duration and
the resolution of the priapism spontaneously are all in favor of a
propofol induced priapism.
We had the chance that our patient did not need a medically
or a surgically intervention to correct this uncommon side effect.
However, others as reported in other cases, needed that kind of
treatment. Propofol as a drug which widely used in adult and
pediatric population should be well studied and documented,
the report of such cases makes it easy for clinicians to act in front
A, Bouaiyda and A, Boubekri examined the patient and drafted
the manuscript. M, Bensghir evaluated the findings and gave
important clinical opinions. A, Bentalha, A, Koraichi and S, Ech-cherif El Ketani participated in the design of the case report and
helped to draft the manuscript. All authors read and approved the